Find anwers to your vaccine questions

Begin typing your question below

Print

Can the vaccine cause myocarditis (heart inflammation)?

Short answer:

  • The risk of developing myocarditis or pericarditis following vaccination is very rare, and it appears most of these rare cases are mild and respond well to treatment and rest.
  • Because the numbers are so small (and so incredibly rare), it is not clear yet whether or not the vaccine caused these issues. While there may be a link, the side effect is incredible rare, generally mild, and treatable.
  • Doctors still recommend getting the COVID-19 vaccine, because the risks of severe illness or death from a COVID-19 infection are much higher and much more serious. It is better to get the protection from being vaccinated than risk getting COVID-19.

Recently, rare cases of myocarditis (inflammation of the hart muscle) and pericarditis (inflammation of the lining around the heart) have been reported following immunization with an mRNA COVID-19 vaccine, which includes both Pfizer and Moderna. The potential issue was first identified in Israel and the United States.

Doctors and scientists are reviewing this very carefully because the rates among those who were vaccinated, although incredibly rare, were higher than would be expected in the general population in the U.S.

In Canada, there have been a small number of reports of pericarditis or myocarditis following vaccination with an mRNA vaccine (53 cases as of June 11 with over 20 million doses administered). Even though the side effect is very rare and generally mild, it was added to the product monograph, or label, for Pfizer (Comirnaty) and Moderna (Spikevax) vaccines for transparency on June 30, 2021.

The information available from the U.S. indicates that these rare cases have occurred mainly in adolescents and young adults under 30 years of age, more often in males than females, more commonly after the second dose, and typically within seven days after vaccination. Most cases appear to be mild and respond well to conservative treatment (e.g. non-steroidal anti-inflammatory drugs) and rest.

The exact risk has been difficult to pinpoint because cases are so rare. In the U.S. where over 300 million doses have been administered, the preliminary information suggest they are seeing about 12.6 cases per million with higher rates of between 28 and 37 per million among adolescents and young adults (age 12-24).

Doctors still recommend the vaccine, including for those aged 12 and up, because the risks that comes with a COVID-19 infection are much higher and the outcomes can be more severe. In Canada, as of mid-June, 76 people under the age of 30 have died from COVID-19, including 13 under the age of 20. Nearly 4,000 have been sick enough to be admitted to hospital. These numbers occurred during a time of public health restrictions which has slowed the spread of COVID-19.

COVID-19 infections can also cause myocarditis, and there are long term complications following COVID-19 among some children too. About 1 in 1,000 develop a condition called MIS-C (multisystem inflammatory syndrome in children) and most of those youth have had some level of myocarditis.

If you are worried about myocarditis or pericarditis following vaccination, seek immediate medical help if any of the following symptoms appear within days after receiving a vaccine dose:

  • Chest pain
  • Shortness of breath
  • Feelings of having a fast-beating, fluttering, or pounding heart

Further Reading

Does the COVID-19 vaccine cause myocarditis? (American Academy of Pediactrics)

Myocarditis and Pericarditis following COVID-19 mRNA vaccination (Public Health Ontario)

COVID-19 vaccine for children (Canadian Paediatric Society)

Report on Myocarditis/Pericarditis, June 10, 2021 (U.S. Centre for Disease Control)

Report on Myocarditis/Pericarditis, June 23, 2021 (U.S. Centre for Disease Control)

Myocarditis and COVID-19 Vaccine Q&A (U.S. Centre for Disease Control)

Previous Are there any long-term side effects from the vaccine?